Wisconsin, 2011

Heat in Wisconsin, July 1, 2011

July 1, 2011 · NWS MKX · 12 events in 12 counties and zones

Gusty southerly winds ahead of a cold front trailing from low pressure tracking across southern Canada drew a hot and humid air mass into southern Wisconsin on July 1st. High temperatures climbed into the middle to upper 90s and combined with dew point temperatures in the lower to middle 70s to produce heat index values between 100 and 110.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Gusty southerly winds ahead of a cold front trailing from low pressure tracking across southern Canada drew a hot and humid air mass into southern Wisconsin on July 1st. High temperatures climbed into the middle to upper 90s and combined with dew point temperatures in the lower to middle 70s to produce heat index values between 100 and 110. Thunderstorms over northeast Wisconsin that moved out over Lake Michigan during the morning spread clouds and onshore winds over counties near Lake Michigan. Due to the cooler temperatures and lower dewpoints, the atmosphere near the lake didn't recover to heat advisory levels after the winds shifted back to out of the south to southwest direction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 10:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 1, 10:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1129 AM CDT FRI JUL 1 2011

.UPDATE...DELAYED THE START OF THE HEAT ADVISORY UNTIL 2 PM IN THE
EAST. CLOUDS CONTINUE TO LINGER ACROSS THE EASTERN PORTIONS OF THE
FORECAST AREA THIS MORNING...AND OUTFLOW FROM THUNDERSTORMS OFF THE
LAKE ALSO BROUGHT IN LOWER DEWPOINTS. CLOUDS ARE EXPECTED TO
DECREASE INTO THE AFTERNOON...AND WINDS HAVE ALREADY BEGUN SWITCHING
BACK TO SOUTH OR SOUTHWEST...WHICH WILL BRING IN HIGHER DEWPOINTS.
THEREFORE...LOOKS LIKE HOTTEST TEMPS WILL BE DELAYED A BIT IN THE
EAST. OTHERWISE...TEMPS ALREADY APPROACHING OR REACHING 90 IN THE
WEST WITH LOW TO MID 70S FOR DEWPOINTS...SO NOON START TIME FOR THE
ADVISORY LOOKS GOOD THERE.

.PREV DISCUSSION/447 AM/...

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

WAITING TO SEE WHAT HAPPENS WITH PCPN ASSOCIATED WITH SHORT WAVE
AND 850MB WARM AIR ADVECTION STRUGGLING IN CAPPED ENVIRONMENT OVER
WESTERN WISCONSIN WHEN IT INTERACTS WITH 700MB GRADIENT ALONG EDGE
OF CAP IN THE EAST. DRIZZLE WITH SCATTERED CLOUDS AT 12K FT AT
KDLL INDICATE OVERALL HIGH-BASE NATURE OF THIS PCPN. WILL ADD
PATCHY DRIZZLE AND HAVE A PRE-FIRST PERIOD TO ACCOUNT FOR THIS LGT
PCPN AND CONVECTIVE POTENTIAL IN THE EAST.

OTHERWISE FOCUS IS STILL ON HEAT AND HUMIDITY FOR TODAY. AS
MENTIONED ABOVE...WARMEST AIR SPREADING OVER REGION THIS
MORNING...AND EARLY CLOUDS WILL LIMIT INITIAL HEATING AT SURFACE.
EXPECT CLOUDS TO THIN AND CLEAR BY 18Z...WITH 26C TO 30C 925 MB
TEMPERATURES COVERING THE CWA BY 00Z SATURDAY. HEAT ADVISORY STILL
ON TRACK WITH HEAT INDEX VALUES REACHING 100-102 IN THE WEST AROUND
17Z...AND EVERYWHERE ELSE BY 19Z...WITH EXPECTED HIGHS FROM THE
MID 90S NORTHEAST TO AROUND 100 IN THE WEST AND DEW POINTS IN THE
LOW TO MID 70S. WILL EXTEND ADVISORY UNTIL 02Z FOR HI/S HOLDING
AROUND 100...MAINLY IN THE EAST UNTIL 02Z.

LOW PRECIPITATION CHANCES TONIGHT AS RIGHT ENTRANCE REGION
ASSOCIATED WITH BRANCH OF 300 MB JET OVER SW WISCONSIN AT 06Z
SATURDAY LIFTS NORTHEAST...AS DOES SHORT WAVE AND THE BETTER
DYNAMIC FORCING. NAM AN OUTLIER WITH SLOWER TIMING AND DOES NOT
BRING ANY PRECIPITATION INTO CWA UNTIL AFTER 12Z SATURDAY WHEN CAP
ERODES ALONG LEADING EDGE OF 700-850MB COLD AIR ADVECTION WITH
TROUGH AND LIFT FROM WEAK CVA.

WILL TIME SLIGHT CHANCE PRECIPITATION CHANCES ALONG BOUNDARY WITH
WEAK LAYER FRONTOGENETIC FORCING.

SHORT TERM...SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE
MEDIUM.

NAM/GFS/CANADIAN/ECMWF BRING COLD FRONT SOUTHEAST THROUGH THE
FORECAST AREA ON SATURDAY. THE GFS/CANADIAN/ECMWF BRING IT THROUGH
THE AREA DURING THE MORNING...WITH THE NAM SLOWER AND NOT THROUGH
THE AREA UNTIL 00Z SUNDAY. WEAK LOW LEVEL FRONTOGENESIS RESPONSE
OF 5 TO 10 UNITS SEEN ON NAM/GFS MODELS...WITH WEAK VORTICITY
MAXIMUM SHIFTING SOUTHEAST THROUGH THE AREA DURING THE DAY. RIGHT
REAR QUADRANT OF UPPER LEVEL JET STREAK MAY AFFECT THE AREA DURING
THE DAY AS WELL...THOUGH MODELS NOT SHOWING MUCH UPPER DIVERGENCE
WITH THIS FEATURE.

AREA FORECAST SOUNDINGS SHOWING 1500 TO 2000 J/KG OF ELEVATED CAPE
FROM BOTH NAM AND GFS AT 12Z SATURDAY...WITH 20 TO 25 KNOTS OF
DEEP LAYER SHEAR. ELEVATED CAPES DIMINISH QUITE A BIT ON GFS BY
18Z SATURDAY WITH FRONTAL PASSAGE...WITH THE NAM KEEPING LARGE
MEAN LAYER CAPES THROUGH THE AFTERNOON WITH ITS SLOWER FRONTAL
PASSAGE.

FEEL THAT THE NAM IS TOO SLOW WITH THE FRONTAL PASSAGE...AND EVEN
IT SHOWS COLD AIR ADVECTION AT 850MB DURING THE AFTERNOON. GIVEN
THE RELATIVELY WEAK FORCING FOR ASCENT INTO SATURDAY
MORNING...LEANED TOWARDS THE GFS/CANADIAN/ECMWF TRENDS AND KEPT
MAINLY LOWER END POPS FOR ALL AREAS EXCEPT THE FAR WEST DURING THE
MORNING. STILL WARM AND HUMID DURING THE AFTERNOON DESPITE THE
FRONTAL PASSAGE...SO WENT WITH HIGHS IN THE MID TO UPPER 80S.

HIGH PRESSURE WILL THEN SHIFT SOUTHEAST INTO THE AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT...BRINGING QUIET WEATHER. MORE
SEASONABLE TEMPERATURES AND LESS HUMID CONDITIONS ARE EXPECTED
DURING THIS TIME...AS NORTHWEST WINDS BRING IN THIS AIR MASS
SATURDAY NIGHT. LIGHT WINDS SUNDAY WILL ALLOW LAKE BREEZE TO
DEVELOP.

LONG TERM...INDEPENDENCE DAY THROUGH THURSDAY...FORECAST
CONFIDENCE MEDIUM.

A NICE DAY SHAPING UP FOR INDEPENDENCE DAY ACROSS THE AREA. HIGH
PRESSURE MOVING OFF TO THE SOUTHEAST ON INDEPENDENCE DAY AND
MONDAY NIGHT WILL CONTINUE TO BRING QUIET WEATHER AND SEASONABLE
TEMPERATURES. LAKE BREEZE SHOULD FORM WITH LIGHT WINDS ONCE AGAIN
DURING THE AFTERNOON.

GFS/ECMWF THEN SHOW TIMING DIFFERENCES WITH NEXT SYSTEM MOVING
THROUGH THE REGION TUESDAY THROUGH WEDNESDAY. THE GFS SHOWS SOME
WARM AIR ADVECTION PRECIPITATION TUESDAY...THEN MORE PRECIPITATION
TUESDAY NIGHT WITH THE COLD FRONTAL PASSAGE. THE ECMWF SHOWS THE
COLD FRONT MOVING SOUTHEAST THROUGH THE AREA LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING.

AREA GFS FORECAST SOUNDINGS OVERDONE WITH DEW POINTS
SOMEWHAT...THOUGH ADJUSTING STILL GIVES DECENT ELEVATED CAPES WITH
MODEST DEEP LAYER SHEAR. GIVEN THE TIMING DIFFERENCES...WENT WITH
CONSENSUS POPS FOR TUESDAY AND TUESDAY NIGHT...WITH LOW POPS IN
THE FAR SOUTHWEST ON WEDNESDAY. WARM AND HUMID CONDITIONS ARE
EXPECTED AHEAD OF THE FRONT ON TUESDAY.

THESE MODELS CONTINUE TO DIFFER FURTHER OUT IN THE WEEK. THE GFS
LINGERS THE FRONTAL BOUNDARY JUST SOUTH OF THE AREA WEDNESDAY INTO
THURSDAY...WITH POSSIBLE MCS ACTIVITY AFFECTING SOUTHERN PORTIONS
OF THE AREA. THE ECMWF SHOWED FRONTAL PRECIPITATION LINGERING
WEDNESDAY EVENING...BEFORE HIGH PRESSURE MOVING INTO THE REGION
BRINGS DRIER WEATHER. FOLLOWED CONSENSUS POPS AND TEMPERATURES FOR
THIS PERIOD.

AVIATION...WITH THE LEADING EDGE OF THE WARM MOIST AIR MOVING OVER
THE REGION A LOT OF POSSIBLE PROBLEMS IN THE NEAR TERM. VFR
CIGS...WITH OCCASIONAL MVFR CIGS...WILL CONTINUE UNTIL MID MORNING
WHEN SURFACE HEATING BREAKS DOWN 850 MB WARM AIR INVERSION-INDUCED
LOWER CLOUD DECK. WILL ADD THUNDER AS NECESSARY RIGHT UP TO 12Z
ISSUANCE AS FORCING THAT IS PRODUCING LIGHT PRECIP TRYING TO FIGHT
CAP OVER WESTERN WISCONSIN...MOVES EAST INTO AN AREA WITH LESS
INHIBITION. ANY PCPN CHANCES WILL BE HIGHEST EARLY THIS MORNING THEN
DEEP WARM LAYER WILL CAP ANY CONVECTION BY 15Z-18Z. WINDS STIRRING
THE LOWER LAYERS ENOUGH TO PREVENT HAZE...BUT AS DEW POINTS RISE AND
POSSIBLE TURN OF THE WINDS TO SOUTH-SOUTHEAST THIS MORNING NEAR THE
LAKE COULD BRING MVFR HAZE TO KMKE AND POSSIBLY KENW. THE CAP AND
STRENGTHENING SW WINDS WILL END LOW CLOUDS/MVFR HAZE POTENTIAL BY
18Z WITH VFR CONDITIONS THROUGH THE EVENING. WILL NOT MENTION
THUNDER LATE TONIGHT WITH WEAK TROUGH/COLD FRONT TOWARD END OF
PERIOD AS FORCING IS WEAK AND ONLY KMSN HAS A SLIGHT CHANCE BEFORE
12Z SATURDAY.

MARINE...SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY MORNING ON
THE LEADING EDGE OF THE WARM MOIST AIR PUSHING INTO THE REGION. A
SLIGHT CHANCE FOR THUNDER RETURNS VERY LATE TONIGHT INTO SATURDAY
MORNING WITH A SURFACE TROUGH/WEAK COLD FRONT.

SOUTH WINDS WILL BE INCREASING THROUGH THE DAY WITH A STRENGTHENING
PRESSURE GRADIENT. HAZE LIKELY OVER THE LAKE WITH THE WARM MOIST AIR
FLOWING OVER THE COOLER WATER...REDUCING VISIBILITY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     WIZ046-047-051-052-056>060-062>072.

LM...NONE.
&&

UPDATE...07/DDV
SHORT/LONG TERM...08/WOOD
VERY SHORT TERM/AVIATION/MARINE...09/REM
Hazardous weather outlook, Jul 1, 10:26 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1126 AM CDT FRI JUL 1 2011

WIZ046-047-051-052-056>060-062>072-021630-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1126 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING FOR ALL OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SOUTHWEST WINDS WILL PUMP
HOT AND HUMID AIR INTO WISCONSIN. SOUTHEAST WINDS NEAR LAKE
MICHIGAN SHOULD BECOME SOUTHWEST BY LATE AFTERNOON. HEAT INDEX
VALUES WILL REACH 100 TO 110 DEGREES FOR THIS AFTERNOON AND EARLY
EVENING...WITH LOCALLY HIGHER VALUES TO 112 OVER PORTIONS OF SOUTH
CENTRAL WISCONSIN.

A COLD FRONT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS AS IT
SLOWLY MOVES ACROSS THE REGION LATE TONIGHT INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL THUNDERSTORM CHANCES WILL RETURN AT TIMES FROM TUESDAY INTO
THURSDAY AS A WEAK FRONTAL BOUNDARY MOVES INTO...THEN LINGERS NEAR
SOUTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ643>646-021630-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1126 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY AFTERNOON DUE TO
BRISK SOUTH WINDS.

THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL THUNDERSTORM CHANCES WILL RETURN AT TIMES FROM TUESDAY
THROUGH THURSDAY AS A WEAK FRONTAL BOUNDARY MOVES INTO...THEN
LINGERS NEAR SOUTHERN LAKE MICHIGAN.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Marquette

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Hot temperatures in the middle 90s and dew points in the 70s brought heat index values up to 100.

Heat, Green Lake

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Hot temperatures in the middle 90s and dew points in the 70s brought heat index values up to 100.

Heat, Fond du Lac

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Hot temperatures in the middle 90s and dew points in the 70s brought heat index values up to 101.

Heat, Sauk

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Hot temperatures in the middle 90s and dew points in the 70s brought heat index values up to 102.

Heat, Columbia

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Hot temperatures in the middle 90s and dew points in the 70s brought heat index values up to 102.

Heat, Dodge

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Hot temperatures in the middle 90s and dew points in the 70s brought heat index values up to 96.

Heat, Iowa

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Hot temperatures in the middle to upper 90s and dew points in the 70s brought heat index values up to 105.

Heat, Dane

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Hot temperatures in the middle to upper 90s and dew points in the 70s brought heat index values up to 105.

Heat, Jefferson

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Hot temperatures in the middle to upper 90s and dew points in the 70s brought heat index values up to 102.

Heat, Lafayette

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Hot temperatures in the middle to upper 90s and dew points in the 70s brought heat index values up to 104.

Heat, Green

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Hot temperatures in the middle to upper 90s and dew points in the 70s brought heat index values up to 104.

Heat, Rock

When
July 1, 11:00 AM CST to 8:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Hot temperatures in the middle 90s and dew points in the 70s brought heat index values up to 97.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337715, 337716, 337717, 337718, 337720, 337721, 337722, 337724, 337725, 337726, 337727, 337728.